Alert archive / Georgia / Freeze Watches in 2012
Freeze Watch 5, NWS Tallahassee, FL
NWS Tallahassee, FL issued this freeze watch at Dec 21, 2012, 2:56 AM CST for 16 counties in Florida; 26 counties in Georgia; 5 counties in Alabama. It took effect at Dec 23, 2012, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 21, 2012, 2:56 AM CST (08:56 UTC)
- In effect from
- Dec 23, 2012, 12:00 AM CST
- Expired
- Dec 22, 2012, 2:04 AM CST
- In force
- Issued by
- NWS Tallahassee, FL
All 47 counties
Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Dixie County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL, Baker County, GA, Ben Hill County, GA, Berrien County, GA, Brooks County, GA, Calhoun County, GA, Clay County, GA, Colquitt County, GA, Cook County, GA, Decatur County, GA, Dougherty County, GA, Early County, GA, Grady County, GA, Irwin County, GA, Lanier County, GA, Lee County, GA, Lowndes County, GA, Miller County, GA, Mitchell County, GA, Quitman County, GA, Randolph County, GA, Seminole County, GA, Terrell County, GA, Thomas County, GA, Tift County, GA, Turner County, GA, Worth County, GA
The radar
The Tallahassee radar (KTLH), 66 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this freeze watch went out at Dec 20, 5:39 PM CST, 9 hours 17 minutes earlier.
Area forecast discussion, Dec 20, 5:39 PM CST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
639 PM EST Thu Dec 20 2012
...Gale conditions expected late this afternoon and tonight over
the Gulf...
.NEAR TERM [through tonight]...
Main focus for prefrontal convection has shifted area of shallow
showers/embedded supercells across the ern Big Bend and finally
out of CWA this evening. A few showers will linger in the wake of
this activity over parts of the ern FL Bend and south-central GA until
air mass is finally scoured by cold front now moving into central
GA the FL Big Bend region. Temperatures will be noticeably cooler
in the wake of this front with brisk northwest winds as observed
across the wrn FL panhandle and central AL. The combination of
cold air advection and moderate to strong nw winds will drop
minimum apparent temps (wind chill) into the low to mid 30s west
of the Apalachicola river by morning.
Only real adjustment to evening update is to clean up behind early
evening tstms and adjust PoPs/Wx accordingly. Have left temp
forecasts alone tonight with most sites dipping into the lower 30s
over wrn counties to the upper 30s near the coast and into
s-central GA.
&&
.SHORT TERM [6 AM Friday Morning Through Sunday]...
No pops through this period. As noted above, a much colder and drier
airmass will spill into the region in the wake of the cold front.
Strong CAA should hold high temperatures in the mid to upper 50s for
Friday afternoon, along with breezy and gusty northwest winds but
likely below advisory criteria. A freeze appears likely for all
areas away from the immediate coast for Friday night. Most areas
will see temperatures fall into the upper 20s. However, a few mid
20s in normally colder locations will be possible if winds are able
to fully decouple. At this time, with the sfc high expected to be
centered just west of the forecast area, a widespread hard freeze
does not seem likely. With the confidence in the freeze increasing
for Friday night, will issue a freeze watch for the entire CWA with
the morning package.
On Sat, heights will continue to rise further in wake of departing
trough and surface high in vicinity. So the airmass will begin to
slowly modify, allowing temperatures to reach back to near 60
degrees. However with calm winds, a freeze looks likely away from
the coast again on Sat night. On Sunday, with surface high to our
east and veering winds, max temps rise to the low to mid 60s.
&&
.LONG TERM [Sunday Night through Thursday]...
The extended portion of the forecast will begin with a low-level
anticyclone centered over the Southeast US, and relatively zonal
flow aloft. The general evolution being portrayed by the global
models is for a fast-moving, progressive shortwave trough to eject
ENE from the Rockies into the Great Lakes in the early part of next
week, with a much more powerful wave digging through the Western US
and into the southern Plains by mid-week. Operational runs of the
ECMWF and GFS have yet to show much consistency on the details, but
the overall trends are relatively similar. This suggests we will see
a period of return flow, with gradually increasing PoPs from Monday
to Wednesday. The ensemble means (and operational runs) still show a
cold front passage around 00z Thursday (+/- 12 hrs), with cooler air
arriving thereafter. Thunderstorms were added to the forecast on
Wednesday as that seems to be the favored time for the approach of
the cold front for now. Model consistency may not improve until this
weekend when the blocking pattern in the NE Pacific begins to break
down and the aforementioned wave begins to move onshore.
&&
.AVIATION [Beginning 00Z Friday]...
Sites holding MVFR conditions in showers ahead of cold front will
improve as front clears low clouds/showers out. VFR conditions
should be prevalent for the rest of tonight and Friday. Winds will
remain brisk out of the northwest through the period, and become
gusty during the day tomorrow.
&&
.MARINE...
A strong cold front will move across the ern coastal waters into
tonight bringing with it hazardous marine conditions. Increasing
southerly flow ahead of the front brought advisory conditions to the
western and central waters this morning, and then to the eastern
waters late this afternoon. Very strong westerly flow following the
frontal passage, with frequent gusts to gale force expected over the
western and central waters through tonight. With frontal passage
over the western waters occurring this afternoon, Gale Warning
commences there at 21z, spreading to the central waters by 00z.
Chances for frequent gusts to gale force over the far eastern waters
appear lower, so only a small craft advisory for these marine zones.
Winds and seas will slowly subside into the weekend, possibly not
dropping below headline criteria until Saturday afternoon.
The strong winds will likely yield surf up to 5 feet this afternoon
into Friday for panhandle beaches, so will go with a high risk of
rip currents for these locations...altho next shift may choose to
drop it with eve package.
&&
.FIRE WEATHER...
Much cooler and drier air will rush into the region behind the
strong cold front tonight. This will result in much lower afternoon
relative humidities and expected red flag conditions across
Southeast Alabama and the Florida Big Bend and Panhandle on Friday.
If ERCs are not quite high enough over North Florida, may have to
re-examine the warning for parts of Florida.
&&
.HYDROLOGY...
Todays storm system is expected to bring a half inch to inch of
rainfall on average. We will see additional minor rises, but in no
case are action stages expected to be reached.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 37 57 27 60 29 / 40 0 0 0 0
Panama City 40 58 36 59 43 / 10 0 0 0 0
Dothan 33 56 28 59 34 / 10 0 0 0 0
Albany 33 55 27 59 31 / 20 0 0 0 0
Valdosta 37 55 27 58 29 / 60 0 0 0 0
Cross City 40 58 26 60 27 / 80 0 0 0 0
Apalachicola 41 58 34 58 43 / 30 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH from late Friday night through Saturday morning
for Calhoun-Central Walton-Coastal Bay-Coastal Dixie-
Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
Taylor-Inland Wakulla-Inland Walton-Jackson-Lafayette-
Leon-Liberty-Madison-South Walton-Washington.
RED FLAG WARNING from 11 AM EST /10 AM CST/ to 7 PM EST /6 PM
CST/ Friday for Calhoun-Central Walton-Coastal Bay-
Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-Holmes-
Inland Bay-Inland Dixie-Inland Franklin-Inland Gulf-
Inland Jefferson-Inland Taylor-Inland Wakulla-Inland
Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
Walton-Washington.
GA...FREEZE WATCH from late Friday night through Saturday morning
for Baker-Ben Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-
Cook-Decatur-Dougherty-Early-Grady-Irwin-Lanier-Lee-
Lowndes-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
Thomas-Tift-Turner-Worth.
AL...FREEZE WATCH from late Friday night through Saturday morning
for Coffee-Dale-Geneva-Henry-Houston.
RED FLAG WARNING from Noon to 5 PM CST Friday for Coffee-Dale-
Geneva-Henry-Houston.
GM...SMALL CRAFT ADVISORY until 7 AM EST Friday for Apalachee Bay
or Coastal Waters From Keaton Beach to Ochlockonee River
Fl out to 20 Nm-Coastal waters from Suwannee River to
Keaton Beach out 20 NM.
SMALL CRAFT ADVISORY until 7 PM EST this evening for Coastal
Waters From Ochlockonee River to Apalachicola Fl out to
20 Nm-Waters from Suwannee River to Apalachicola FL from
20 to 60 NM.
GALE WARNING until 7 AM EST Friday for Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Waters
from Suwannee River to Apalachicola FL from 20 to 60 NM.
GALE WARNING until 7 AM EST Friday for Coastal waters from
Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM/AVIATION...Evans
EVERYTHING ELSE...BlockHazardous weather outlook, Dec 20, 7:58 PM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 858 PM EST THU DEC 20 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-211200- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 858 PM EST THU DEC 20 2012 /758 PM CST THU DEC 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... HAZARDOUS WINDS AND SEAS ARE EXPECTED OVER THE MARINE AREAS THROUGH TONIGHT WITH FREQUENT GALE FORCE GUSTS. A GALE WARNING IS IN EFFECT FOR PORTIONS OF THE MARINE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... LIGHT FREEZES WILL BE POSSIBLE FRIDAY AND SATURDAY NIGHTS. HAZARDOUS CONDITIONS OVER THE COASTAL WATERS WILL CONTINUE THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. DVD/CAMP
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 2:56 AM CST | Freeze Warning | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 29 hr |
| Dec 21, 3:24 AM CST | Red Flag Warning | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 15 hr |
| Dec 21, 3:35 AM CST | Small Craft Advisory | TAE | 26 hr |
Nearby
Freeze Watches in Georgia, 2012Freeze Watches in Florida, 2012Freeze Watches in Alabama, 2012Every freeze watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.